Texas, 2023

Damaging Wind in Texas, May 27, 2023

May 27, 2023 · NWS MAF · 1 event in 1 county or zone

A shortwave trough over the Central Rocky Mountains and an active sub-tropical jet stream aided in the development of numerous supercells over the higher elevations of the Davis Mountains, Glass Mountains, and Big Bend region. Several reports of large hail, damaging winds, and a landspout tornado were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough over the Central Rocky Mountains and an active sub-tropical jet stream aided in the development of numerous supercells over the higher elevations of the Davis Mountains, Glass Mountains, and Big Bend region. Several reports of large hail, damaging winds, and a landspout tornado were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 5:28 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 27, 5:28 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Sat May 27 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 218 PM CDT Sat May 27 2023

Busy day/night ahead, involving multiple residual boundaries and a
short wave moving into the area.  Currently, a line of weak
convection is moving through the South Plains/Permian Basin.  to the
northwest, another residual boundary is working southeast through
eastern New Mexico.  A surface trough extends from far west Texas up
into New Mexico.  CAMs are in good agreement initiating convection
in upslope flow over the next few hours just west of the CWA invof
the surface trough, then bringing it into the western zones by 00Z,
moving it east through the evening hours.  Mesoanalysis indicates
mid-level lapse rates of 7C/km or better already in place, as well
as deep-layer shear 30+kts moving in from the west as well.  Low-
level shear sufficient that a tornado can't be ruled out, either.
This activity should taper off to the east overnight.

Sunday, an upper trough moves in from the west, w/the lee surface
trough persisting, for another round of convection.  W/this round,
better deep-layer shear will be concentrated southeast, but hail-
favoring lapse rates will be present throughout, for a chance of
severe activity over the entire CWA.

For temps, rich PBL moisture and wet soils will negate warmer highs
a bit.  Abundant cloud cover will keep highs well-below normal this
afternoon.  Temperatures will come up a few degrees Sunday, but
still come in ~ 5F below normal. Lows will be around normal.

&&

.LONG TERM...
(Monday through Friday)
Issued at 218 PM CDT Sat May 27 2023

The more active pattern that has held onto the region begins to
shift further east as the ridge overhead begins to amplify somewhat.
Precipitation chances shift to the eastern most areas (low rolling
plains, southeast Permian Basin) for Monday before the forecast area
stays rain free for Tuesday and Wednesday. The strengthened ridge
will aid in bumping afternoon temperatures closer to normal with
highs in the mid to upper 80s across the Permian Basin and low 90s
over the Pecos River Valley. Big Bend and the Presidio Valley will
continue to lead the way with mid to upper 90s throughout the coming
week. Lows stay near normal in the low to mid 60s across the plains
and in the upper 50s to low 60s for the higher terrain to the west.
The ridge breaks down once again heading into Thursday and Friday.
Short wave troughs will cross from the west and increase rain
chances to end the week.

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat May 27 2023

Currently have a broken line of showers and thunderstorms
moving across the area. No severe storms have affected TAF sites
this afternoon/evening and that looks to continue. Mainly expect
brief heavy rain and wind gusts to 35 kts. Should have VFR till
morning when could see some MVFR cigs at MAF and HOB.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  82  62  83 /  60  70  30  20
Carlsbad                 63  88  58  90 /  40  30  10   0
Dryden                   65  83  62  85 /  70  60  50  10
Fort Stockton            64  86  62  88 /  80  60  20  10
Guadalupe Pass           60  82  60  86 /  50  20  10   0
Hobbs                    60  83  58  86 /  60  50  20  10
Marfa                    53  80  50  84 /  80  60  20  10
Midland Intl Airport     64  84  62  85 /  60  60  30  10
Odessa                   65  84  62  86 /  60  60  30  10
Wink                     63  88  61  90 /  80  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....93
AVIATION...72
Hazardous weather outlook, May 27, 2:36 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
336 PM CDT Sat May 27 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
336 PM CDT Sat May 27 2023 /236 PM MDT Sat May 27 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe storms across much of the area this
afternoon and tonight. Large hail and damaging wind will be the main
threats along with an isolated tornado possible. Heavy rain will
also pose a flash flood threat. A Severe Thunderstorm Watch is in
effect for most of the area til 10pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low risk of severe storms Sunday afternoon and evening.
Any severe storms that develop will be accompanied by large hail
and damaging wind. Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to local law enforcement or emergency management
officials.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 27, 5:38 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FLASH FLOOD      LAJITAS                 29.26N 103.77W
05/25/2023                   BREWSTER           TX   DEPT OF HIGHWAYS

            TXDOT EL PASO REPORTED FLOODING OF COMANCHE
            CREEK AND RR170.

&&

JD
Special weather statement, May 27, 6:15 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM MDT Sat May 27 2023

NMZ029-280100-
Northern Lea County NM-
615 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 700 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 12 miles north of Tatum, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3338 10305 3333 10306 3329 10332 3357 10333
      3357 10306
TIME...MOT...LOC 0015Z 238DEG 13KT 3344 10327

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Local storm report, May 27, 6:26 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          13 NNE TATUM            33.43N 103.23W
05/27/2023                   LEA                NM   TRAINED SPOTTER

            TORNADO BRIEFLY TOUCHED DOWN IN AN OPEN
            FIELD TO THE NORTH OF TATUM, NM.

&&
Special weather statement, May 27, 6:43 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM CDT Sat May 27 2023

TXZ279>282-280130-
Chisos Basin TX-Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-
743 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of southwestern
Brewster and southeastern Presidio Counties through 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chisos Basin, or 12 miles west of Panther Junction, moving east at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lajitas, Panther Junction, Chisos Basin, Study Butte, Castolon, Big
Bend National Park, Terlingua, Terlingua Ranch Airport, Terlingua
Ranch Lodge and Barton Warnock Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 2898 10328 2904 10333 2902 10336 2904 10343
      2916 10355 2918 10372 2927 10379 2929 10394
      2942 10384 2939 10379 2947 10379 2969 10361
      2946 10282 2940 10281 2935 10288 2926 10291
      2922 10287 2917 10300 2906 10310 2898 10312
TIME...MOT...LOC 0042Z 273DEG 45KT 2931 10341

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, May 27, 6:43 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM CDT Sat May 27 2023

TXZ050-051-061-062-280130-
Midland TX-Martin TX-Andrews TX-Ector TX-
743 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northern Midland and southwestern Martin
Counties through 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Midland International Air and Space Port, or 11
miles west of Midland, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Greenwood, Midland International Air and Space Port and
Midland Airpark.

This includes Interstate 20 between mile markers 134 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3193 10236 3211 10240 3223 10197 3199 10187
TIME...MOT...LOC 0043Z 252DEG 27KT 3203 10229

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

84
Special weather statement, May 27, 6:44 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
744 PM CDT Sat May 27 2023

TXZ075-082-282-280130-
Pecos TX-Terrell TX-Lower Brewster County TX-
744 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of southeastern Pecos,
eastern Brewster and Terrell Counties through 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Terrell County Gas Plant, or 26 miles southwest of
Sheffield, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheffield, Sanderson, Dryden, Terrell County Gas Plant and Terrell
County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3042 10174 3034 10166 3029 10176 2978 10179
      2981 10181 2978 10193 2982 10197 2979 10207
      2988 10230 2985 10237 2993 10265 3007 10263
      3007 10260 3010 10263 3051 10258 3081 10216
      3072 10181 3065 10177 3062 10165 3055 10165
TIME...MOT...LOC 0044Z 273DEG 45KT 3053 10223

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
May 27, 6:52 PM CST to 6:57 PM CST
Where
Brewster County, 1.38 mi N of Castolon
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
29.150, -103.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101513.